California, 2014

Wildfire in California, July 16 to 31, 2014

July 16 to 31, 2014 · NWS HNX · 1 event in 1 county or zone

The Dark Hole wildfire started on July 16, 2014 by lightning. It was being managed for resource benefit, but began being actively contained after the El Portal fire started nearby on July 26, 2014.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

The Dark Hole wildfire started on July 16, 2014 by lightning. It was being managed for resource benefit, but began being actively contained after the El Portal fire started nearby on July 26, 2014. It was fully contained on August 19, 2014. The fire was located 4 miles north of Yosemite Valley in Mariposa County. It burned 1080 acres. There were no structures lost and no fatalities. The cost of containment is unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Jul 16, 3:14 PM PST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 16, 3:14 PM PST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
414 PM PDT WED JUL 16 2014

.UPDATE...
UPDATED AIR QUALITY SECTION.

&&

.SYNOPSIS...
GRADUAL CLEARING SKIES OVER THE REGION AS DRIER AIR MOVES IN. THE
MAJORITY OF THE SHOWER AND THUNDERSTORM ACTIVITY WILL BE LOCATED
OVER THE CREST OF THE SOUTHERN SIERRA NEVADA INTO SATURDAY.
TEMPERATURES WILL FALL TO DOUBLE DIGITS OVER THE REGION AND
GENERALLY REMAIN THERE INTO NEXT WEEK.

&&

.DISCUSSION...
SIERRA NEVADA THUNDERSTORMS CONTINUE THIS AFTERNOON AS ABUNDANT
MOISTURE...INSTABILITY AND MECHANICAL LIFTING SUPPORT FURTHER
DEVELOPMENT. CURRENTLY...THE STRONGER STORMS EXIST FROM KINGS
CANYON UP TO AROUND YOSEMITE. THESE THUNDERSTORM HAVE THE
POTENTIAL OF PRODUCING HEAVY PRECIP AS UPPER AIR OBSERVATIONS SHOW
AS MUCH AS 1.25 INCHES OF PRECIP-WATER. DOPPLER ESTIMATED RAIN
FALL RATES SHOW FROM 0.25 TO 0.75 OF AN INCH PER HOUR. IN
ADDITION...CORFIDI VECTOR ANALYSIS IS SHOWING POSSIBLE SLOW
MOVING CONVECTION WITH GOOD RAIN RATES. THE RIM BURN AREA OF
YOSEMITE REMAINS AS A CONCERN AS THUNDERSTORMS CONTINUE TO
APPROACH THE AREA. WILL MONITOR THE SITUATION AND ISSUE ANY
NECESSARY PRODUCTS.

ENSEMBLE MODELS CONTINUE TO SHOW THE BULK OF THE SUBTROPICAL
MOISTURE NOW SHIFTING NORTH OF THE DISTRICT AND SITUATED OVER
NORTHERN CALIFORNIA. YET...THE AREA NEAR YOSEMITE WILL REMAIN ON
THE SOUTHERN EDGE OF THE MOISTURE BOUNDARY. UPPER AIR OBSERVATIONS
SUPPORT THIS NORTHWARD MOVEMENT OF THE MOISTURE AS YUMA HAD 0.89
OF AND INCH PRECIP-WATER WHILE LAS VEGAS HAD 1.22 OF AN INCH. WILL
EXPECT BOTH LOCATIONS TO SHOW FURTHER DOWNWARD TRENDS WHILE RENO
AND MEDFORD/OR SHOW AN UPWARD TREND. EVEN AS THE MOISTURE IS
TRANSPORTED NORTHWARD...A DEFORMATION ZONE SETTING UP ACROSS
CALIFORNIA AND THE PACIFIC NORTHWEST WILL KEEP THE MOISTURE OVER
NORTHERN CALIFORNIA FOR SEVERAL MORE DAYS AND ALLOW FOR CONTINUED
THUNDERSTORM DEVELOPMENT. THEREFORE...MODELS ARE PROGGING MORE
SIERRA NEVADA CONVECTION ON THURSDAY AND FRIDAY. WHILE THE
POSSIBILITY OF AN ISOLATED THUNDERSTORM MAY STILL EXIST ON
SATURDAY...LIMITED MOISTURE AND LIFT WILL KEEP IT CONFINED TO THE
HIGH COUNTY OF THE SIERRA NEVADA.

TEMPERATURE-WISE...STRONG ONSHORE SLOW AT THE LOWER LEVELS HAS
ALLOWED THE MARINE LAYER TO REACH NEARLY 3000 FEET MSL. THIS SURGE
OF MARINE AIR HAS ALLOWED TEMPERATURES ACROSS THE SAN JOAQUIN
VALLEY TO LOWER INTO THE UPPER 90S TODAY. WITH LITTLE CHANGE IN
THE WEATHER PATTERN FOR THE NEXT 24 HOURS...WILL SEE FURTHER
COOLING ON THURSDAY AS HIGH MAY ONLY REACH THE MID 90S.

LONGER RANGE MODEL ARE STILL PROGGING A DEEP TROF TO DEEPEN
TOWARD THE START OF NEXT WEEK WHICH WILL SHIFT THE FLOW MORE
SOUTHWESTERLY AND STOP THUNDERSTORM ACTIVITY INTO NEXT WEEK.
YET...THE DEEPER TROF WILL ALLOW THE RIDGE TO AMPLIFY FOR ANOTHER
WARMING TREND. HOWEVER...THE EFFECTS OF THE RIDGE MAY BE FELT MORE
OVER THE GREAT BASIN/FOUR CORNERS AREA AND NOT OVER THE WEST
COAST. WILL HOLD-OFF ON PLACING THE DISTRICT UNDER VERY HOT (+100
DEG-F) UNTIL THE PASSAGE OF THE UPPER TROF THROUGH THE WEST COAST.
MODELS ARE INCREASING THEIR UNCERTAINTY ON THE TIMING THE TROF
THROUGH THE WEST UNTIL MAYBE THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WITH LOCAL MVFR CEILINGS CAN BE EXPECTED
OVER THE SOUTHERN SIERRA NEVADA THROUGH 04Z THURSDAY.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE CENTRAL
CALIFORNIA INTERIOR DURING THE NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...
ON THURSDAY JULY 17 2014... UNHEALTHY FOR SENSITIVE GROUPS IN
SEQUOIA NATIONAL PARK AND FOREST.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 07-16      111:1925     83:1958     80:1984     54:1905
KFAT 07-17      114:1925     78:1987     80:1984     56:1987
KFAT 07-18      111:1899     81:1987     83:1925     54:1987

KBFL 07-16      115:1925     84:1958     81:2010     52:1899
KBFL 07-17      114:1925     82:1987     81:2005     53:1905
KBFL 07-18      111:1908     82:1987     84:2006     52:1987
&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...MOLINA
AVN/FW...JEB
SYNOPSIS...PJ

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 16, 3:39 AM PST, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
439 AM PDT WED JUL 16 2014

CAZ096-097-170500-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
439 AM PDT WED JUL 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF
THE SOUTHERN SIERRA NEVADA.

...THUNDERSTORMS...

.DAY ONE...TODAY AND TONIGHT

* TIMING: THIS AFTERNOON AND EVENING.

* LOCATIONS INCLUDE: YOSEMITE NATIONAL PARK...SEQUOIA NATIONAL
  PARK...KINGS CANYON...JOHNSONDALE...CAMP NELSON AND LOCATIONS
  ALONG THE CREST.

* IMPACTS: CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL...
  AND BRIEF HEAVY RAIN. POSSIBLE FLASH FLOODING NEAR FIRE BURN
  SCAR AREAS.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

* TIMING: THUNDERSTORMS POSSIBLE EACH AFTERNOON AND EVENING
  THROUGH SATURDAY.

* LOCATIONS INCLUDE: YOSEMITE NATIONAL PARK...SEQUOIA NATIONAL
  PARK...KINGS CANYON...JOHNSONDALE...CAMP NELSON AND LOCATIONS
  ALONG THE CREST.

* IMPACTS: CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL...
  AND BRIEF HEAVY RAIN. POSSIBLE FLASH FLOODING NEAR FIRE BURN
  SCAR AREAS.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jul 16, 3:33 PM PST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
433 PM PDT WED JUL 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HEAVY RAIN       1 W DEVILS POSTPILE     37.63N 119.09W
07/16/2014  M1.61 INCH       MADERA             CA   MESONET

            MESONET STATION DEVILS POST PILE RAWS
            /DPPC1/. RADAR SHOWED A THUNDERSTORM OVER
            THE SITE AT 0311 PM. HEAVY RAIN DURATION 1
            HOUR.

&&

NWS HANFORD CA
IRIS SYSTEM
Special weather statement, Jul 16, 3:48 PM PST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
448 PM PDT WED JUL 16 2014

CAZ096-170030-
TUOLUMNE CA-MARIPOSA CA-
448 PM PDT WED JUL 16 2014

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MARIPOSA COUNTY IN CENTRAL CALIFORNIA
  SOUTHEASTERN TUOLUMNE COUNTY IN CENTRAL CALIFORNIA

UNTIL 530 PM PDT

AT 441 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF YOSEMITE VALLEY..MOVING
SOUTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN MARIPOSA COUNTY...
  RURAL SOUTHERN TUOLUMNE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. REMEMBER...WHEN THUNDER ROARS...GO INDOORS.

LAT...LON 3778 11956 3789 11967 3793 11955 3784 11944
TIME...MOT...LOC 2348Z 060DEG 12KT 3785 11957

SANGER

WEATHER.GOV/HANFORD
Local storm report, Jul 16, 4:50 PM PST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
550 PM PDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       TUOLUMNE MEADOWS        37.87N 119.35W
07/16/2014  M1.27 INCH       TUOLUMNE           CA   PARK/FOREST SRVC

            MOST OF THE RAIN FELL FROM A THUNDERSTORM DURING THE
            AFTERNOON OF JULY 15TH. AT 0213 PM ON THE 15TH...THE
            CALIFORNIA HIGHWAY PATROL REPORTED HIGHWAY 120 THROUGH
            TIOGA PASS WAS CLOSED DUE TO ROCK AND DEBRIS SLIDES.

&&

SANGER
Local storm report, Jul 16, 5:09 PM PST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
609 PM PDT WED JUL 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HEAVY RAIN       10 SE HETCH HETCHY      37.86N 119.65W
07/16/2014  M0.48 INCH       TUOLUMNE           CA   MESONET

            MESONET STATION WHITE WOLF /WWRC1/. 0.45
            INCH FELL IN ONE HOUR...FROM 0453 PM TO 0553
            PM. HEAVY RAIN DURATION 12 HOURS.

&&

NWS HANFORD CA
IRIS SYSTEM

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, S Sierra Mtns

When
July 16, 7:45 PM PST to July 31, 11:59 PM PST
Where
S Sierra Mtns forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533027.